Medicines That Can Cause Changes in Menstrual Bleeding
Many prescription and nonprescription medicines can affect
the menstrual cycle. A few examples are:
- Anticoagulant medicines, such as aspirin and
warfarin (such as Coumadin).
- Nonsteroidal anti-inflammatory drugs
(NSAIDs), such as ibuprofen (for example, Advil or Motrin) and naproxen (for
- Hormonal forms of birth control, such as birth
control pills, Depo-Provera injections, Implanon implants, and the
levonorgestrel IUD (Mirena).
- Hormone therapy.
- Medicines used to treat cancer (chemotherapy).
- Thyroid medicines.
If you are having changes in menstrual bleeding that you
think may be related to medicine use:
- Call the doctor who prescribed the medicine to
determine whether this is an expected side effect of this medicine. An
appointment may not be needed.
- If you are taking a medicine not
prescribed by a doctor, stop taking it. Call your doctor if you feel you need
to keep taking the medicine or if you need help to control your symptoms after
you stop the medicine.
|Primary Medical Reviewer||William H. Blahd, Jr., MD, FACEP - Emergency Medicine|
|Specialist Medical Reviewer||H. Michael O'Connor, MD - Emergency Medicine|
|Last Revised||June 20, 2011|